Alert archive / Arizona / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 49, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 27, 2018, 5:47 PM MST for Yavapai County, Arizona. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 27, 2018, 5:47 PM MST (00:47 UTC)
- Expired
- Jul 27, 2018, 6:30 PM MST
- In force
- 43 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Yavapai County, AZ
The radar
The Flagstaff radar (KFSX), 59 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 27, 6:00 PM MST | TSTM WND DMG | 2 Sse Camp Verde, AZ | ***DELAYED REPORT*** USFS VERDE DISTRICT OFFICE SOLAR PANELS HAD SIGNIFICANT WIND AND HAIL DAMAGE. SEVERAL PANELS WERE RIPPED FROM THEIR SUPPORT BEAMS WITH A FEW HOLES IN OTHER PANELS FROM HAIL. TIME OF OCCURRENCE WAS ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.8 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 232 J/kg
- Mixed-layer CIN
- -173 J/kg
- Mixed-layer LCL
- 1828 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 148 m²/s²
- 0-3 km storm-relative helicity
- 259 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
027
WUUS55 KFGZ 280047
SVRFGZ
AZC025-280130-
/O.NEW.KFGZ.SV.W.0049.180728T0047Z-180728T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Flagstaff AZ
547 PM MST FRI JUL 27 2018
The National Weather Service in Flagstaff has issued a
* Severe Thunderstorm Warning for...
Yavapai County south of Verde Valley toward Cordes Junction in
west central Arizona...
* Until 630 PM MST
* At 546 PM MST, severe thunderstorms were located along a line
extending from near Stoneman Lake to near Cherry, moving south at
20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Camp Verde, Verde Village, Mcguireville, Cherry, Montezuma Castle
National Monument, Bridgeport, Montezuma Well, Cottonwood, Rimrock,
Middle Verde, Lake Montezuma, Cornville, Wet Beaver Creek
Campground, Mingus Mountain Campground, Playground Group
Campground, V Bar V Visitors Center, Clear Creek Campgrounds,
Potato Patch Campground and Powell Springs Campground.
This includes the following highways...
Interstate 17 between mile markers 265 and 310.
State Route 260 between mile markers 207 and 242.
State Route 179 between mile markers 299 and 305.
State Route 89A between mile markers 336 and 337, and between mile
markers 352 and 358.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3435 11212 3472 11216 3480 11156 3480 11155
3444 11156
TIME...MOT...LOC 0046Z 356DEG 18KT 3472 11159 3460 11211
HAIL...1.00IN
WIND...60MPH
$$
ET1 follow-up statement
081
WWUS55 KFGZ 280125
SVSFGZ
Severe Weather Statement
National Weather Service Flagstaff AZ
625 PM MST FRI JUL 27 2018
AZC025-280135-
/O.EXP.KFGZ.SV.W.0049.000000T0000Z-180728T0130Z/
Yavapai-
625 PM MST FRI JUL 27 2018
...THE SEVERE THUNDERSTORM WARNING FOR YAVAPAI COUNTY WILL EXPIRE AT
630 PM MST...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire. However heavy rain
is still possible with these thunderstorms.
LAT...LON 3435 11212 3472 11216 3480 11156 3480 11155
3444 11156
TIME...MOT...LOC 0125Z 356DEG 18KT 3453 11157 3441 11209
$$
ETWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 3:03 PM MST, 2 hours 44 minutes earlier.
Area forecast discussion, Jul 27, 3:03 PM MST, 2 hours 44 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 303 PM MST Fri Jul 27 2018 .SYNOPSIS...Expect increasing chances for showers and thunderstorms through the weekend. Temperatures will continue to moderate each day, reaching normal values over the weekend and into next week. Shower and thunderstorm activity will continue through much of next week with the greatest threat from the Mogollon Rim southward. && .DISCUSSION... Fairly busy this afternoon with several small stream flood advisories and a few severe tstorm warnings. Made few changes to the forecast through Monday. Our concern for this evening is for Yavapai and Gila counties where strong thunderstorms are expected to develop as outflow boundaries move from the Mogollon rim into these areas. Additionally skies are mostly sunny there now with peak heating just ending. Storms should move from north to south about 15 mph, and produce locally heavy rain, small hail and gusty winds. 41 .Previous discussion 337 am mst... For today, latest hi-res model guidance indicates storm initiation late this morning generally along the Mogollon Rim progressing southward into the lower elevation areas of Yavapai and Gila counties this afternoon and evening. With less moisture to work with, locations north of the Rim are expected to only see isolated storm activity. The primary threat with these storms will be gusty winds, frequent lightning, and heavy rainfall. The lack of deeper moisture over the past few days has led to less of a flash flood threat, but that will change today and over the next several days with the deeper moisture present from the Rim southward. Little change is anticipated over the weekend with medium to high grade monsoonal activity continuing. With the high generally remaining in place, expect much of the same as we head into next week with medium grade monsoon conditions continuing. Shower and thunderstorm activity will develop each afternoon especially along and south of the Mogollon Rim where deeper moisture looks to persist. While not as active, locations north of the Rim can expect isolated storms. TPS && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...DL/TPS AVIATION...Suk FIRE WEATHER...Suk For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Special weather statement, Jul 27, 1:14 PM MST, 4 hours 33 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 114 PM MST FRI JUL 27 2018 AZZ015-272100- Western Mogollon Rim- 114 PM MST FRI JUL 27 2018 ...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY UNTIL 200 PM MST... At 113 PM MST, Doppler radar was tracking a strong thunderstorm near Mountainaire, or 9 miles southeast of Flagstaff, moving south at 10 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Dairy Springs Campground, Walnut Canyon National Monument, Cosnino, Munds Park, Mormon Lake, Upper Lake Mary, Walnut Canyon Visitors Center, Pinegrove Campground, Lake View Campground, Upper Lake Mary Boat Ramps, Lower Lake Mary, Canyon Vista Campground and Ashurst Lake Campgrounds. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. If on or near Lake Mary, get out of the water and move indoors or inside a vehicle. Remember, lightning can strike out to 10 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. && LAT...LON 3493 11164 3514 11166 3523 11148 3498 11129 TIME...MOT...LOC 2013Z 344DEG 9KT 3506 11155 41
Special weather statement, Jul 27, 1:49 PM MST, 3 hours 58 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 149 PM MST FRI JUL 27 2018 AZZ015-016-272115- Western Mogollon Rim-Eastern Mogollon Rim- 149 PM MST FRI JUL 27 2018 ...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY UNTIL 215 PM MST... At 148 PM MST, Doppler radar was tracking a strong thunderstorm over Dairy Springs Campground, or 16 miles east of Sedona, moving southwest at 20 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Mormon Lake, Dairy Springs Campground and Double Springs Campground. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3483 11148 3489 11162 3503 11149 3499 11137 TIME...MOT...LOC 2048Z 052DEG 16KT 3494 11152 41
Local storm report, Jul 27, 3:06 PM MST, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
306 PM MST FRI JUL 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0257 PM HAIL 2 WSW DOWNTOWN FLAGSTAF 35.18N 111.69W
07/27/2018 E0.50 INCH COCONINO AZ PUBLIC
DIME SIZED HAIL AND MINOR STREET FLOODING IN
PRESIDIO OF THE PINES NEIGHBORHOOD. EXACT
LOCATION IS ESTIMATED. REPORTED FROM
TWITTER.
&&
MCTLocal storm report, Jul 27, 3:38 PM MST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
338 PM MST FRI JUL 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL KACHINA VILLAGE 35.10N 111.69W
07/27/2018 E0.88 INCH COCONINO AZ FIRE DEPT/RESCUE
&&
MCTLocal storm report, Jul 27, 5:29 PM MST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
529 PM MST FRI JUL 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM HAIL CORNVILLE 34.72N 111.91W
07/27/2018 E0.75 INCH YAVAPAI AZ TRAINED SPOTTER
VERY HEAVY RAIN IN ADDITION TO HAIL.
&&
MCTLocal storm report, Jul 27, 5:41 PM MST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
541 PM MST FRI JUL 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0537 PM FLASH FLOOD 9 SE CARRIZO 33.90N 110.17W
07/27/2018 GILA AZ COUNTY OFFICIAL
EMERGENCY MANAGEMENT REPORTED 5 FEET OF FLOW
IN CEDAR CREEK. RAINFALL OVER THE TOWN OF
CEDAR CREEK ALSO PRODUCED WASHOUTS ON
PRIVATE DRIVEWAYS.
&&
JDSThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 5:02 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 43 min |
| Jul 27, 5:11 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Jul 27, 5:20 PM MST | Areal Flood Advisory | FGZ | Coconino | 2 hr |
| Jul 27, 7:17 PM MST | Special Weather Statement | FGZ | 43 min | |
| Jul 27, 8:01 PM MST | Special Weather Statement | FGZ | Yavapai | 44 min |
| Jul 27, 8:50 PM MST | Areal Flood Advisory | FGZ | Yavapai | 115 min |
| Jul 28, 11:53 AM MST | Special Weather Statement | FGZ | 52 min | |
| Jul 28, 11:59 AM MST | Severe Thunderstorm Warning | FGZ | Coconino | 46 min |
| Jul 28, 12:18 PM MST | Special Weather Statement | FGZ | 42 min | |
| Jul 28, 12:30 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Jul 28, 1:06 PM MST | Areal Flood Advisory | FGZ | Coconino | 2 hr |
| Jul 28, 1:07 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 23 min |
| Jul 28, 1:14 PM MST | Special Weather Statement | FGZ | Gila | 31 min |
| Jul 28, 1:41 PM MST | Special Weather Statement | FGZ | 49 min | |
| Jul 28, 2:28 PM MST | Special Weather Statement | FGZ | 47 min | |
| Jul 28, 3:26 PM MST | Special Weather Statement | FGZ | 34 min | |
| Jul 28, 3:48 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Yavapai | 42 min |
| Jul 28, 4:39 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Yavapai | 36 min |
| Jul 28, 4:56 PM MST | Flash Flood Warning | FGZ | Coconino, Yavapai | 3 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.